Sep 11 2011
Antibiotics are drugs used to treat bacterial infections. Antibiotics for glandular fever will not help kill the Epstein Barr virus. They are only effective against bacteria. The only reason why antibiotics for glandular fever are prescribed is if there is a serious secondary bacterial infection like strep throat, bronchitis or pneumonia.
Antibiotics for glandular fever can result in nasty side effects including:
A skin rash
Antibiotics during Epstein Barr virus typically cause a skin rash that can last anywhere from a few hours to a couple of weeks. The skin rash can be mild or red, itchy, raised or painful.
Antibiotics, particularly the broad spectrum ones like tetracycline and amoxycillin, kill off all the bacteria in your system – the good and the bad. The human gastrointestinal tract is filled with millions of different bacteria, including healthy ones like Lactobacillus acidophilus and Bifidobacterium bifidus. These healthy bacteria help the body digest food and produce B vitamins and metabolites essential for good health.
When all good and bad bacteria are removed when antibiotics for glandular fever are given, then the bad bugs can gain a foothold causing bloating, gas, diarrhoea and abdominal distention. There is also evidence to suggest that disturbances of the intestinal flora can contribute longer term to problems like irritable bowel syndrome, ulcerative colitis and bowel cancer.
Thrush and fungal infections
One of the common bad bugs to recolonise the gut after antibiotics for glandular fever are prescribed is Candida. This yeast can turn into a fungal form, and damage the gut wall causing a leaky or porous gut. This is called “Leaky gut syndrome”. Candida and its waste products can then travel into the blood stream and set up infections elsewhere in the body.
Vaginal thrush is one of the more likely candida infections seen when antibiotics for glandular fever are taken. It causes a curd like vaginal discharge and itchiness in females. Oral thrush can be seen as white patches in the mouth or throat. Skin infections like tinea and athletes foot are also caused by Candida.
Some antibiotics, especially the sulphonamides, can cause allergic reactions like rash, fever and diarrhoea. As discussed earlier a skin rash is the typical reaction when antibiotics for glandular fever are given.
Patients who are on antibiotics for glandular fever frequently or for prolonged periods of time, can be putting their immune system under pressure. The gastrointestinal tract is the forefront of our immunity. If it has a microbial imbalance or is leaking toxins into the blood stream then the immune system suffers. Although the theory is still controversial, many practitioners believe that chronic overgrowth of yeast due to the overuse of antibiotics may trigger chronic fatigue, fibromyalgia and further immune dysfunction.
Growth problems in children
Some antibiotics like the tetracyclines can damage the growing teeth and bones of the foetus and young children. Tetracyclines are absorbed by bones and teeth causing pitting, yellow discolouration and an increased risk of dental cavities if they are taken for a long period.
Antibiotics for glandular fever should not be prescribed unless a serious secondary bacterial infection has developed. Side effects of taking antibiotics for glandular fever include a skin rash, gastrointestinal disturbances, thrush and lowered immunity. For further information on alternative treatments for glandular fever please refer to the e-book “Nature’s Amazing Mononucleosis Cures” by qualified naturopath Elizabeth Noble.